Abstract
Consider the graph \(\mathbb {H}(d)\) whose vertex set is the hyperbolic plane, where two points are connected with an edge when their distance is equal to some \(d>0\). Asking for the chromatic number of this graph is the hyperbolic analogue to the famous Hadwiger–Nelson problem about colouring the points of the Euclidean plane so that points at distance 1 receive different colours. As in the Euclidean case, one can lower bound the chromatic number of \(\mathbb {H}(d)\) by 4 for all d. Using spectral methods, we prove that if the colour classes are measurable, then at least six colours are needed to properly colour \(\mathbb {H}(d)\) when d is sufficiently large.
Similar content being viewed by others
References
Bachoc, C., DeCorte, E., de Oliveira, F., Vallentin, F.: Spectral bounds for the independence ratio and chromatic number of an operator. Isr. J. Math. 202, 227–254 (2014)
Bachoc, C., Nebe, G., de Oliveira, F., Vallentin, F.: Lower bounds for measurable chromatic numbers. Geom. Funct. Anal. 19(3), 645–661 (2009)
Bachoc, C., Passuello, A., Thiery, A.: The density of sets avoiding distance 1 in Euclidean space. Discrete Comput. Geom. 53(4), 783–808 (2015)
DeCorte, E.: The eigenvalue method for extremal problems on infinite vertex-transitive graphs. PhD thesis, TU Delft, Delft (2015)
DeCorte, E., Pikhurko, O.: Spherical sets avoiding a prescribed set of angles. Int. Math. Res. Not. 2016(20), 6095–6117 (2015)
Falconer, K.: The realization of distances in measurable subsets covering \(\mathbb{R}^{n}\). J. Comb. Theory Ser. A 31(2), 184–189 (1981)
Frankl, P., Wilson, R.: Intersection theorems with geometric consequences. Combinatorica 1(4), 357–368 (1981)
de Grey, A.: The chromatic number of the plane is at least 5 (2018). arXiv:1804.02385
Helgason, S.: Groups and Geometric Analysis: Integral Geometry, Invariant Differential Operators, and Spherical Functions. Mathematical Surveys and Monographs, vol. 83. American Mathematical Society, Providence (2000)
Hoffman, A.: On eigenvalues and colorings of graphs. In: Harris, B. (ed.) Graph Theory and Its Applications, pp. 79–91. Academic Press, New York (1970)
Katok, S.: Fuchsian Groups. Chicago Lectures in Mathematics. University of Chicago Press, Chicago (1992)
Keleti, T., Matolcsi, M., de Oliveira, F., Ruzsa, I.: Better bounds for planar sets avoiding unit distances. Discrete Comput. Geom. 55(3), 642–661 (2016)
Kloeckner, B.: Coloring distance graphs: a few answers and many questions. Geombinatorics 24(3), 117–134 (2015)
Liu, C., Peng, L.: Generalized Helgason–Fourier transforms associated to variants of the Laplace–Beltrami operators on the unit ball in \(\mathbb{R}^{n}\). Indiana Univ. Math. J. 58(3), 1457–1491 (2009)
Lovász, L.: On the Shannon capacity of a graph. IEEE Trans. Inform. Theory 25(1), 1–7 (1979)
de Oliveira, F.M.: New bounds for geometric packing and coloring via harmonic analysis and optimization. PhD thesis, CWI, Amsterdam (2009)
de Oliveira, F., Vallentin, F.: Fourier analysis, linear programming, and densities of distance avoiding sets in \(\mathbb{R}^{n}\). J. Eur. Math. Soc. (JEMS) 12(6), 1417–1428 (2010)
de Oliveira, F., Vallentin, F.: A quantitative version of Steinhaus’ theorem for compact, connected, rank-one symmetric spaces. Geom. Dedicata 167(1), 295–307 (2013)
Parlier, H., Petit, C.: Chromatic numbers for the hyperbolic plane and discrete analogs (2017). arXiv:1701.08648
Raigorodskii, A.: On the chromatic number of a space. Russ. Math. Surv. 55(2), 351–352 (2000)
Soifer, A.: The Hadwiger-Nelson problem. In: Nash Jr., J.F., Rassias, M.Th. (eds.) Open Problems in Mathematics, pp. 439–457. Springer, Cham (2016)
Witsenhausen, H.: Spherical sets without orthogonal point pairs. Am. Math. Mon. 81(10), 1101–1102 (1974)
Acknowledgements
The authors would like to thank Shimon Brooks, Alexander Lubotzky, and Fernando Oliveira for helpful comments and remarks, Hillel Furstenberg for pointing out that a version of Lemma 3.2 ought to be true, and the anonymous referees for their comments which helped to improve the paper. This work was started when the first author held the position of Lady Davis Postdoctoral Fellow at the Hebrew University of Jerusalem, and the second author was a Ph.D. student there.
Author information
Authors and Affiliations
Corresponding author
Additional information
Editor in Charge: Kenneth Clarkson
Evan DeCorte is supported by the CRM Applied Math Laboratory and NSERC Discovery Grant 2015-06746. During the first part of the work he was supported by ERC Grant GA 320924-ProGeoCom and the Lady Davis Fellowship Trust. Konstantin Golubev is supported by the ERC Grant 336283.
Rights and permissions
About this article
Cite this article
DeCorte, E., Golubev, K. Lower Bounds for the Measurable Chromatic Number of the Hyperbolic Plane. Discrete Comput Geom 62, 481–496 (2019). https://doi.org/10.1007/s00454-018-0027-8
Received:
Revised:
Accepted:
Published:
Issue Date:
DOI: https://doi.org/10.1007/s00454-018-0027-8
Keywords
- Measurable chromatic number
- Fourier methods
- Hyperbolic geometry
- Hoffman bound
- Infinite graph
- Hadwiger–Nelson problem